Fair
61°FFairFull Forecast

Illinois doctor warns of overdoses from new drug

Published: Friday, May 17, 2013 11:15 a.m. CDT

CHAMPAIGN (AP) — The Illinois Poison Center says it has received a handful of calls this week about overdoses from a new synthetic hallucinogen in the Champaign area.

Dr. Mike Wahl is the center's medical director. He told The News-Gazette in Champaign (http://bit.ly/184OwOG ) on Thursday that three calls have come in about people experiencing the symptoms of an overdose from the drug called 2CE.

He said those include anxiety, paranoia, violent behavior, elevated heart rates and others.

Wahl said the drug has become a source of concern around the country. Some users have reportedly died but none of the Champaign users did.

Wahl said since 2CE is relatively new little is known about its chemical structure. He said that increases the potential danger because doctors don't fully understand its effects.

 

National video

Reader Poll

Members of Congress are about to begin a month-long recess. Should they take it?
Yes, they deserve a vacation like everyone else
No, there is too much unfinished business